Posted: September 8, 2015 Contributor: PRJKT RUBY
5 Signs That it Might Be Time to Change Your Birth Control Pill
Our bodies are all unique so it’s no surprise we can’t all take the same birth control and that’s why there are so many different oral contraceptive options out there. Some side effects are relatively normal when you start on your birth control pills and often they will lessen with time. If you are noticing any of the following 5 things, however, you should speak to your physician about switching to another birth control pill.
It’s often a case of trial and error when it comes to finding your perfect birth control match.
Certain people are more sensitive to the hormones present in birth control pills and they may need a lower dose pill or perhaps a birth control type with different hormones.
5 Signs You Should Consider Switching Your Birth Control
- Mood Swings
Whenever you mess with hormones, it’s common to experience changes in mood, but if your mood swings are becoming serious, it could relate to the levels of progestin in your body.
- Breakthrough Bleeding
Typically, starting on a new birth control can lead to temporary breakthrough bleeding, that is, bleeding or spotting that occurs outside of your normal period. Once you have been on the pill for several months, this will normally stop. If you are taking your pills as directed and are still having bleeding occur after being on the pill for an extended length of time, you may need to switch to a birth control pill with a higher dose of hormones.
- Serious Bloating
Estrogen naturally makes women retain water and it’s not uncommon to feel bloated around the time of your period but if you are uncomfortable and want to prevent this serious bloating from happening, your doctor may switch you to a pill with a type of progestin that can actually act as a diuretic.
For most women, acne actually begins to disappear when they start taking birth control. That’s because most types of the birth control pills block ovulation and testosterone. If your skin is still flaring up after your body has adjusted to the pill, you may need to take a pill with a higher level of progestin.
- Headaches with Vision Changes
If you are experiencing headaches, especially migraines, this is something you need to let your doctor know right away. Women who suffer from migraines with vision changes while taking the pill are more likely to have blood clots and stroke. Your doctor may recommend taking you off of hormonal contraceptives and recommend an IUD or external protection like using a condom instead.